|Does one ever stop taking Atripla?
Feb 3, 2011
Hi, thank you for volunteering your time here and providing a great community service. Here's my question-I have been taking Atripla for about 3 years, having been switched from basically the same meds administered separately. I have been undetectable within 30 days of commencing treatment and my cd4 has been above 1000 for 2 years this coming March. I worry that Atripla may have some unknown long term side effect. Is it ever possible to stop taking Atripla and see if the virus or a compromised immune system develops and if it does commence treatment again?
| Response from Dr. McGowan
Thanks for your compliment and your question. Congratulations on your great response to treatment and your dedication to staying on meds.
There are 2 points in your question: the "Main" effects of treatment and the "Side" effects of treatment. For the first we have a definitive answer: you should not stop your meds. We know that the virus remains dormant (sleeping, "latent") inside some of the long-lived CD4 cells that patrol your body protecting you against infections, ones that you may have had in childhood or may not have even been exposed to yet. The meds kill all the HIV virus in the circulation but cannot get at the bits of viral genetic code that remain inside some of these CD4 cells. So if you stop the meds the virus genes can "wake up" and start making copies of the whole virus again which will not be checked by the meds. Then many of the "clean", uninfected CD4 cells that your body has built up over the years on treatment would get infected.
The other question about side effects is not definitively answered. This is evolving. We do have many years of experience with the drugs in Atripla and they do appear to be very safe for people using them everyday, but we are always on guard to look for new and emerging effects. As new medications come out they are compared for safety and potency with the existing medicines. Atripla is the main comparaison drug for most all studies now, so if something that is safer or more tolerable comes along it should become clear. Once you have an undetectable viral laod and (assuming there is no drug resistance from past failed treatments) if a safer treatment comes along or if you develop side effects to Atripla a switch could be made...always keeping the virus suppressed.
Also there are many people working on studies to try to attack the latent virus left inside the CD4 cells. If those strategies work out there may be an option in future to get off meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Side Effects After Stopping Atripla
- Anal Warts After Anal Sex Condom Broke Worried I Have HIV
- Cold Hands After Touching Urine Worried I Have HIV
- Hairy Tongue After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Balls After Sex With Stripper Condom Broke Sign Of HIV AIDS
- Itchy Rash After Sharing Sex Toys Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.